Alert archive / Vermont / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 28, NWS Burlington, VT

July 3, 2002Orleans County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jul 3, 2002, 10:14 PM EDT for Orleans County, Vermont. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2002, 10:14 PM EDT (02:14 UTC)
Expired
Jul 3, 2002, 11:00 PM EDT
In force
46 min
Issued by
NWS Burlington, VT
Area
Whole counties

County Orleans County, VT

The radar

The Burlington radar (KCXX), 81 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 2.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3025 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBTV 040214
SVRBTV
VTC019-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
1013 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS COUNTY IN VERMONT

* UNTIL 1100 PM EDT

* AT 1007 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES WEST OF
  WESTFIELD TO 11 MILES WEST OF CRAFTSBURY...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR WESTFIELD...LOWELL AROUND 1020 PM EDT
  NEAR CRAFTSBURY...ALBANY AROUND  1030 PM EDT
  NEAR COVENTRY...NEWPORT AROUND 1040 PM EDT
  NEAR ORLEANS...GLOVER...BARTON AROUND 1050 PM EDT

* OTHER LOCATIONS IN THE WARNING INCLUDE ALBANY...BARTON...
  COVENTRY...CRAFTSBURY...DERBY CENTER...GLOVER...JAY...LOWELL...
  MORGAN CENTER...NEWPORT CENTER...ORLEANS AND WESTFIELD

THESE STORMS HAVE PRODUCED HAIL UP TO DIME SIZE OR 3/4 INCHES IN 
DIAMETER.

&

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:40 PM EDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 3, 3:40 PM EDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
340 PM EDT WED JUL 3 2002

BIG CHGS IN TEMPS THIS FCST PD AS MCH COOLER AMS MVS INTO RGN BY
FRI AS AMPLIFYING UPR TROF SETS UP ACRS RGN.  WL HAV TO CONTEND WITH
ONE MORE DAY OF HEAT/HMDTY THU ALTHO NOT QUITE AS BAD AS PAST 2
DAYS.

CRNT/SHORT TERM...OPPRESSIVE AMS IN PLC WITH TMPS 90-95 AND DWPTS
L/M 70S.  THIS PRODG CAPES AS HIGH AS 4000-4500 J/KG IN CHMPLN VLY
WITH 2500-3500 J/KG ELSW.  LAPS CIN INDCTG NO CAP ACRS RGN AND VIS
PIX SHWS PLENTY OF CU OVR MTNS BUT LAPS SNDGS SHW WRM LYR ARND 700
MB.  ONE CELL HAS JUST DVPD OVR ADRNCKS SO EROSION OF ANY MID LVL
CAP TAKING PLC.

MID LVL TROF AXIS AND SLGT COOLG ALF APCHG CNDN BDR.  SFC BNDRY
NOTED N OF BDR WITH SGFNTLY LWR DPTS U50S/L60S N OF BNDRY.  RUC
INDCTG BNDRY DROPPING S TO CNDN BDR TNGT AND COMBINED WITH SOME MID
LVL COOLG TO FRTHR ERODE CAP...CANT RULE OUT TSTMS THRUT TNGT PD...
MAINLY N ZNS AS FCST CAPES RMN QUITE HI.  CRNTLY...TSTMS ALSO FIRING
ALG W PART OF BNDRY ACRS NRN MI AND WL HAV TO WATCH THIS ACTVTY AS
IT TRIES TO MOV EWD ALG THE BNDRY.  WND FIELD/SHEAR MRGNL BUT
INSTABY STG ENUF FOR ISOLD SVR.

LONGER TERM...NXT FNT WL COME THRU IN 2 STAGES.  INITL FROPA WL BE
DEWPT FNT WHICH WL COME THRU DURG THU AFTN FOLWD BY SHAPR DECR IN
DWPTS.  WL INCL CHC TSTMS UNTIL THIS FIRST FROPA...THEN FALLING
DWPTS SHD CAP ADDITL CNCVCTN.  MID LVL WNDS INCRG DURG THE DAY BUT
INSTABY DECRG SO WL NOT ADD ENHANCED WORDG.  BASED ON H8 TMPS OF 16-
18...ANOTHER VRY WARM/HOT DAY XPCTD THU WITH HUMID CONDS DURG THE
MRNG.  H8 TMPS FALLING DURG AFTN BUT CANT RULE OUT 90 DGRS...ESP E
ZNS WHERE COOLG LAST TO OCCUR.

THU NGT/FRI...2ND FNT WITH STG CAA MVS THRU THU NGT.  MDLS DIFFER ON
TRACK OF AMPLIFYING TROF/UPR LOW AS IT MVS SWD FM JAMES BAY.  ETA
MVS IT ACRS FA DURG FRI WHILE AVN/GEM TAKE IT ACRS N ME.  WL LEAN
TWD AVN SOLN.  STG S/WV ROTATING ARND UPR LOW MVS ACRS RGN 06-12Z
FRI SO ADDED CHC SHWRS N ZNS FOR LT THU NGT AND EVERYWHERE DURG FRI
AS FA UNDER CIRC OF UPR LOW COMBINED WITH INCRG MSTR AND STEEP LPS
RATES.  TMPS WL BE MCH COOLER FRI RNGG FM U60S ADRNDCKS TO L/M 70S
ELSW AS H8 TMPS COOLG TO 6-8.

XTNDD...FA STILL UNDER INFLUENCE OF UPR LOW AND DEEPER MSTR SAT SO
XPCT LOTS OF CLDS AND CONTD COOL.  ANOTHER S/WV ROTATING ARND UPR
LOW MVS CLS TO NE VT SO KEPT CHC SHWRS FOR THIS AREA SAT.  THEN HGTS
GRDLY RISG INTO ERLY NXT WEEK WHICH WL BRING TMPS BACK CLS TO
SEASONABLE LVLS BEFORE ANOTHER COOL DOWN BY MIDWEEK.  GENLY DRY
SUN/MON THEN CHC SHWRS TUE ASSCD WITH CDFNT AND AGAIN WED IN
COOLER/UNSTABLE PATTERN.

.BTV...NONE.

KJC

In the hours before

Local storm report, Jul 3, 9:48 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
948 PM EDT WED JUL 03 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    SOUTH HERO                VT   0.75 IN HAIL
07/03/02   GRAND ISLE                     REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 9:00 PM EDTSevere Thunderstorm WarningBTVGrand Isle30 min
Jul 3, 10:01 PM EDTSevere Thunderstorm WarningBTVLamoille29 min
Jul 3, 10:46 PM EDTSevere Thunderstorm WarningBTVCaledonia44 min
Jul 4, 1:07 PM EDTSevere Thunderstorm WarningBTVCaledonia, Orleans53 min
Jul 4, 1:18 PM EDTSevere Thunderstorm WarningBTVAddison, Washington42 min
Jul 4, 1:41 PM EDTSevere Thunderstorm WarningBTVFranklin, Lamoille49 min
Jul 4, 1:57 PM EDTSevere Thunderstorm WarningBTVWashington48 min
Jul 4, 2:06 PM EDTSevere Thunderstorm WarningBTVOrleans54 min
Jul 4, 2:20 PM EDTSevere Thunderstorm WarningBTVOrange55 min
Jul 4, 2:51 PM EDTSevere Thunderstorm WarningBTVChittenden24 min
Jul 4, 3:14 PM EDTSevere Thunderstorm WarningBTVOrange61 min
Jul 4, 3:16 PM EDTFlash Flood WarningBTVWashington3 hr
Jul 4, 4:01 PM EDTFlash Flood WarningBTVWashington3 hr
Jul 4, 4:02 PM EDTFlash Flood WarningBTVOrange3 hr
Jul 4, 4:13 PM EDTSevere Thunderstorm WarningBTVOrange47 min
Jul 4, 6:13 PM EDTSevere Thunderstorm WarningBTVWindsor32 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.